Mentally ill 'in danger from high-dose drugs': Charity's report reveals that one patient dies every week from effects of powerful tranquillisers, writes Rosie Waterhouse

Click to follow
The Independent Online
POWERFUL drugs given to mentally ill people are responsible for one death a week, according to the mental health charity Mind in a report published yesterday.

The warning comes in a dossier of cases involving 'forgotten victims of the psychiatric system' sent to Virginia Bottomley, Secretary of State for Health.

Mind decided to highlight the deaths of psychiatric patients from high doses of tranquillisers, known as neuroleptic drugs, following recent publicity about the number of killings by mentally ill people supposedly being cared for in the community.

The National Schizophrenia Fellowship traced 47 killings by schizophrenics, convicted in English courts over three years, responsible for 60 deaths. It also estimated there were between 300 and 500 suicides a year by schizophrenics. A Royal College of Psychiatrists report revealed there were 34 killings in the same period by patients who had been in contact with psychiatric services in the previous 12 months. Mind estimates there are four times as many deaths from 'over-

medication' of prescribed drugs. Liz Sayce, policy officer for the charity, said: 'It's about time the Government and the psychiatric profession took steps to stop these deaths - tightening up the rules on prescribing powerful drugs and instituting rigorous investigations into tragedies when they occur'

The report is being published before an inquest next Wednesday on Michael Haighton, a schizophrenic who died in November 1993 with high levels of of the commonly used anti-psychotic drug clozapine, in his blood.

Mr Haighton had been treated with clozapine since November 1991 while a patient at the Lister Hospital in Stevange, Hertfordshire.

The post-mortem report showed high levels of the drug in his blood and the inquest in Letchworth, Hertfordshire is expected to investigate whether the drug was a cause of, or a significant factor in his death.

There are several reasons why neuroleptics can cause sudden death. The main risk is a psychiatric emergency when neuroleptics are injected for rapid tranquillisation. This can affect the rhythm of the heart or the centre of the brain stem which control breathing, possibly leading to cardiac arrest or respiratory failure.

Mind is calling for the Government which commissioned the Royal College of Psychiatrists inquiry into killings and suicides to include all unexpected or sudden deaths of patients so the facts can be established and further deaths prevented.

Comments